Ask a doctor

Why Should a Person Not Use Dysport or Botox if They Have an Allergy to Cow Milk?

I have read that people with allergies to cow milk should avoid Botox and Dysport. I'm assuming the same is true for Xeomin. What is the link? Are there currently any alternatives that someone with milk allergies could consider?

Doctor Answers (9)

Dysport

+2

It is not an allergy to cow's milk, it is actually an allergy to the cow's milk protein.  This is only in Dysport and not in Botox.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 132 reviews

Why Should a Person Not Use Dysport or Botox if They Have an Allergy to Cow Milk

+2

It's actually not if you are allergic to cow's milk (which would be lactose intolerance). It's if you are allergic to cow's milk protein. These are not the same thing. And it's only in Dysport. It's one of the bonding molecules used. I haven't seen or read about one person whom this potential allergy has affected.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Dysport has cow's milk protein.

+2

Botox, Dysport and Xeomin are very similar products.  However, they are not identical.  Dysport has a very small amount of cow's milk protein.  This is not present in Botox or Xeomin.  If you are allergic to cow's milk then you should avoid Dysport.  It is important to understand that a cow's milk protein allergy is pretty rare and is different from the much more common problem called Lactose intolerance.  Lactose intolerance is not a problem with Dysport.

Marc Cohen, MD
Philadelphia Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Botox or Dysport in the setting of Milk Allergy

+2

The incidence of allergy to neuromodulators like Botox and Dysport is extremely low.  In fact, after treating thousands of patients, I have never seen an occurrence.  In years past, bovine collagen (Zyderm, Zyplast) was the only FDA approved filler available, and skin testing was required to make sure that patients with bovine allergies would not suffer adverse effects.  There are no such precautions or cross-reactivities with neuromodulators.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 31 reviews

Botox Allergies

+1

Lactose intolerance causes bloating after consuming milk products.  This is not a true milk allergy.  If this is what you have, Botox, Dysport and Xeomin should all be safe to use.

John Bitner, MD
Salt Lake City Facial Plastic Surgeon
5.0 out of 5 stars 33 reviews

Dysport and milk allergy

+1

Botox and Xeomin are safe for people with a true milk allergy. The neurotoxin in Dysport is suspended in lactose (milk sugar), which will not result in problems for individuals who are lactose intolerant (becoming gassy, bloated when eating dairy). This is because lactose intolerance is specific for gastrointestinal system and is not a true allergy (hives, difficulty breathing, low blood pressure).

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Dysport and cow's milk protein

+1

Dysport has a small amount of cow's milk protein so anyone allergic to cow's milk protein should therefore avoid Dysport. This allergy is very rare and it is not the same as the more common condition known as lactose intolerance. 

Gary Motykie, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 25 reviews

Why Should a Person Not Use Dysport or Botox if They Have an Allergy to Cow Milk?

+1

 Dysport has a small amount of Cow milk protein and if someone's allergic to the protein, they should not have Dysport.  Botox would not be an issue.   Although the allergic response is possible, I have not heard of such a reaction happening.  

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox and Xeomin safe

+1

People with a true milk protein allergy (not lactose intolerant) should not receive Dysport injections as this is used during the manufacturing process of Dysport.  There is no such contraindication with Botox and definitely not with Xeomin. These can be safely injected in patients which such an allergy

Juan-Carlos Caballero, MD
Warrenton Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.